Minnesota, 2013

Hail and Damaging Winds in Minnesota, September 19, 2013

September 19, 2013 · NWS MPX · 27 events in 10 counties and zones

A small complex of thunderstorms that developed across far southwest Minnesota during the morning of Thursday, September, 19th, moved northeast across southern |Minnesota. These storms produced straight-line winds across portions of southern Minnesota from near Granite Falls to Hutchinson, while another severe storm developed across the western Twin Cities Metro area, and moved northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$105,000
Crop damage
$100,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small complex of thunderstorms that developed across far southwest Minnesota during the morning of Thursday, September, 19th, moved northeast across southern |Minnesota. These storms produced straight-line winds across portions of southern Minnesota from near Granite Falls to Hutchinson, while another severe storm developed across the western Twin Cities Metro area, and moved northeast.

The severe storm that developed in the western Twin Cities Metro area, produced sporadic wind damage and large hail from near Buffalo, north and east to Monticello, Big Lake, to Zimmerman and Cambridge, to Rush City. It produced 2-inch diameter hail near Cambridge, Minnesota, while other reports ranged from penny, up to golf ball size hail from near Maple Lake to Big Lake and Zimmerman. Some brief damaging winds from the outflow of the severe storms produced wind damage in northeast Minneapolis, Andover, and Blaine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 19, 5:59 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 19, 5:59 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
659 AM CDT THU SEP 19 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 312 AM CDT THU SEP 19 2013

LATEST RADAR IMAGERY SHOWS CONVECTION CONTINUING TO FESTER AS IT
MOVES INTO THE WESTERN AND CENTRAL PORTION OF THE FORECAST AREA.
THIS ACTIVITY IS TAPPING SOME DECENT MUCAPE OF 1500-2000 J/KG... BUT
IS OTHERWISE SUFFERING FROM A LACK OF GOOD LOW-LEVEL JET SUPPORT AND
MOISTURE TRANSPORT... WHICH IS ACTUALLY SOUTHEAST OF THE FORECAST
AREA HELPING ACTIVITY OVER NORTHERN ILLINOIS AND SOUTHERN WISCONSIN.
A SHORTWAVE OUT AHEAD OF THE MAIN UPPER TROUGH AND SURFACE FRONT IS
HELPING TO KEEP THINGS GOING OVER NORTHERN MINNESOTA... BUT WOULD
EXPECT THE ACTIVITY FARTHER SOUTH TO STRUGGLE AS IT TRIES TO KEEP
GOING INTO THE CENTRAL AND EASTERN PORTION OF THE FORECAST AREA THIS
MORNING. OTHERWISE... THE MAIN ISSUE OF CONCERN TODAY INTO TONIGHT
WILL BE THE COLD FRONT CURRENTLY LOCATED OVER THE EASTERN DAKOTAS...
WHICH WILL PUSH EAST THROUGH THIS EVENING... LIKELY EXITING THE
FORECAST AREA BY LATE EVENING. EXPECT TO SEE SHRA/TSRA FILL IN
ALONG/AHEAD OF THE FRONT DURING THE LATE MORNING AND EARLY AFTERNOON
AS IT APPROACHES THE I-35 CORRIDOR... WITH MLCAPE VALUES AOA 1500
J/KG AND DECENT FORCING AHEAD OF THE UPPER TROUGH. CHANCES FOR PCPN
SHOULD INCREASE FURTHER TO THE EAST OF I-35. CHANCES FOR SEVERE
WEATHER LOOK LIMITED WITH THE BETTER INSTABILITY OUTRUNNING THE
STRONGER DEEP LAYER SHEAR... SO DO NOT ANTICIPATE ANY WIDESPREAD
SEVERE WEATHER... ALTHOUGH THERE/S CERTAINLY SOME CHANCE ALONG/EAST
OF I-35 GIVEN THE MODERATE INSTABILITY AND AT LEAST A NARROW WINDOW
OF BETTER SHEAR ON ITS WESTERN EDGE NEAR THE FRONTAL BOUNDARY. PCPN
SHOULD MOVE OUT OF THE AREA TONIGHT AS COLD ADVECTION AND SUBSIDENCE
WORK IN BEHIND THE FRONT. WE WILL LIKELY SEE SOME COLD AIR STRATOCU
WORK INTO THE AREA LATE TONIGHT AFTER AN INITIAL PERIOD OF CLEARING
BEHIND THE FRONT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 312 AM CDT THU SEP 19 2013

STRONG CAA IN THE WAKE OF THE COLD FRONT AND RESULTANT STEEP LOW
LEVEL LAPSE RATES WILL PROMOTE GUSTY WINDS AND A DEVELOPMENT OF
STRATOCU BEGINNING LATE TONIGHT TO THE NORTH AND WEST...PUSHING
OVERHEAD FRIDAY. MODEST AMOUNTS OF INSTABILITY THROUGH THE CLOUD-
BEARING LAYER MAY ALSO BRING A FEW SPRINKLES TO THE REGION...
PARTICULARLY NORTH OF THE MINNESOTA RIVER. LIGHT QPF ON THE
NAM/GFS/ECMWF ALSO HINT TOWARD THIS. THUS...INCREASED CLOUDS AND
WINDS...AND DECREASED TEMPERATURES FRIDAY FROM THE LAST FORECAST
PACKAGE.

THE HIGH WILL PUSH ACROSS WESTERN MINNESOTA FRIDAY NIGHT.
FORECAST SOUNDINGS REMAIN QUITE MIXED...BUT AM A BIT SKEPTICAL OF
THIS WITH THE SURFACE HIGH SO NEARBY. CLOUDS WILL QUICKLY
DISSIPATE FRIDAY EVENING AS CYCLONIC FLOW PUSHES OUT...SETTING THE
STAGE FOR A COLD NIGHT OVER THE AREA WITH LOWS IN THE MID 30S TO
LOWER 40S.

UPPER RIDGING QUICKLY BUILDS BACK OVER THE PLAINS DURING THE
WEEKEND. A FAIRLY IMPRESSIVE TEMPERATURE GRADIENT IS POSSIBLE ON
EITHER SIDE OF THE SURFACE RIDGE AXIS ACROSS THE CWA SATURDAY
AFTERNOON.

A SOUTHEASTERLY SURFACE FLOW WILL ENVELOP THE ENTIRE AREA FROM
SUNDAY INTO EARLY NEXT WEEK AS A SOUTHWEST FLOW IN THE UPPER
ATMOSPHERE STEERS WEAKENING SYSTEMS TO THE NORTH. ONE SUCH SYSTEM
WILL LIMP THROUGH MONDAY/MONDAY NIGHT. WITH RIDGING BUILDING IN
IMMEDIATELY IN THE WAKE OF THE SYSTEM...A DE-AMPLIFICATION OF SAID
SYSTEM WILL TAKE PLACE AND LITTLE OR NO FORCING WILL ACCOMPANY
WHAT IS LEFT OF THE FRONT. THUS...MAINTAINED ONLY LOW POPS.

WINDS WILL VEER MORE SOUTHERLY MIDWEEK WITH WARMER AND MORE HUMID
AIR RETURNING. MODELS ARE INCONSISTENT WITH THE POSITIONING OF A
SW-NW ORIENTED SURFACE BOUNDARY WITH THE EC FURTHER NORTH THAN
THE GFS. GFS SOLUTION WOULD BRING HIGHER POPS. EITHER
WAY...TEMPERATURES SHOULD BE 10-15 DEGREES ABOVE AVERAGE DURING
THIS PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 648 AM CDT THU SEP 19 2013

MAINLY VFR CONDITIONS EXPECTED FOR THIS TAF CYCLE...ASIDE FROM
WITHIN ANY TSRA. MUCH OF THE TSRA ACTIVITY IS LOCATED ACROSS WRN
MN AND ERN SD AT TAF ISSUANCE TIME. THESE STORMS WILL TRACK
NORTHEAST ACROSS MN THROUGH EARLY AFTERNOON...AND INTO WRN WI BY
MID/LATE AFTERNOON. THERE REMAINS A LOT OF UNCERTAINTY WITH
PRECISE TIMING AND PLACEMENT OF GREATEST RAINFALL...SO DID NOT
STRAY TOO FAR FROM THE LAST SET OF TAFS. A PERIOD OF CLEARING IS
ANTICIPATED IMMEDIATELY BEHIND THE FRONT THIS EVENING BEFORE MVFR
STRATOCU RETURNS FROM THE NORTHWEST EARLY FRIDAY MORNING.

KMSP...BEST POTENTIAL FOR TSRA IS FROM 17-20Z WITH THE COLD FROPA...
BUT COULD CERTAINLY SEE A STRAY CELL APPROACH THE AIRPORT THIS
MORNING GIVEN THE CHAOTIC DEPICTION THIS MORNING ON RADAR.

/OUTLOOK FOR KMSP/

FRI...MVFR CIGS LIKELY...ESP EARLY. NORTHWEST WIND 10-15G23 KT.
SAT...VFR. NORTHWEST WIND 5 KTS.
SUN...VFR. SOUTHEAST WIND 10-15 KTS.
MON...VFR. SOUTHEAST WIND 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...
LONG TERM...BORGHOFF
AVIATION...BORGHOFF
Hazardous weather outlook, Sep 19, 2:27 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 AM CDT THU SEP 19 2013

MNZ041>044-047>051-054>059-064>067-073>075-082-083-091-092-200830-
DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON-
SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
327 AM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY AFTERNOON. A FEW
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY. THE THREAT FOR SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

MNZ045-052-053-060>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-200830-
KANABEC-ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-
SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
327 AM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
THIS EVENING. THUNDERSTORMS ARE LIKELY ALONG A COLD FRONT...
PARTICULARLY THIS AFTERNOON. SOME STORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BORGHOFF

In the hours before

Special weather statement, Sep 19, 3:00 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT THU SEP 19 2013

MNZ054>056-191000-
CHIPPEWA-LAC QUI PARLE-SWIFT-
400 AM CDT THU SEP 19 2013

...THUNDERSTORMS MOVING OVER CHIPPEWA...LAC QUI PARLE AND SWIFT
COUNTIES THROUGH 500 AM CDT...

AT 359 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF BIG
STONE NATIONAL WILDLIFE REFUGE TO 10 MILES SOUTHWEST OF MORITZ. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BELLINGHAM.
  MARIETTA.
  LOUISBURG.
  APPLETON AIRPORT.
  HOLLOWAY.
  MADISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4503 9646 4517 9630 4523 9625 4520 9617
      4520 9611 4537 9613 4541 9610 4529 9574
      4490 9575 4481 9642 4481 9646
TIME...MOT...LOC 0900Z 241DEG 28KT 4514 9627 4476 9673
Special weather statement, Sep 19, 4:28 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
528 AM CDT THU SEP 19 2013

MNZ054-064-191115-
LAC QUI PARLE-YELLOW MEDICINE-
528 AM CDT THU SEP 19 2013

AT 522 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES EAST OF LAKE COCHRANE REC AREA. THIS STORM WAS
MOVING NORTH AT 10 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BURR.
  CANBY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4480 9646 4493 9647 4498 9646 4491 9612
      4462 9629 4462 9632 4465 9646 4480 9647
TIME...MOT...LOC 1028Z 196DEG 8KT 4473 9638

BORGHOFF
Special weather statement, Sep 19, 6:34 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
734 AM CDT THU SEP 19 2013

MNZ054-191315-
LAC QUI PARLE-
734 AM CDT THU SEP 19 2013

AT 732 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A THUNDERSTORM 8
MILES SOUTHWEST OF LAC QUI PARLE STATE PARK. THIS STORM WAS MOVING
NORTH AT 5 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DAWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4511 9602 4497 9584 4486 9596 4490 9610
TIME...MOT...LOC 1233Z 198DEG 6KT 4493 9600

CLF
Special weather statement, Sep 19, 7:07 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 AM CDT THU SEP 19 2013

MNZ054-064-073-191400-
LAC QUI PARLE-REDWOOD-YELLOW MEDICINE-
807 AM CDT THU SEP 19 2013

...STRONG THUNDERSTORMS MOVING INTO LAC QUI PARLE...REDWOOD AND
YELLOW MEDICINE COUNTIES THROUGH 900 AM CDT...

AT 804 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF CANBY TO 2
MILES NORTH OF MARSHALL TO DOVRAY. THESE STORMS WERE MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PORTER.
  ST LEO.
  PROVIDENCE.
  SPRING CREEK.
  REVERE.
  BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO
ACT IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4499 9583 4495 9580 4493 9573 4491 9572
      4491 9568 4479 9550 4477 9552 4455 9501
      4431 9488 4428 9494 4428 9510 4418 9513
      4419 9558 4462 9561 4463 9616 4474 9634
TIME...MOT...LOC 1307Z 235DEG 24KT 4473 9613 4450 9575
          4409 9553

JPC

The radar

The Minneapolis radar (KMPX), 157 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 hail, 3 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Yellow Medicine

When
September 19, 7:33 AM CST
Where
Yellow Medicine County, 0.34 mi WNW of (Gdb)granite Falls Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.752, -95.556

A measured wind gust of 50 knots occurred at the Granite Falls Airport. In addition, there was a measured wind gust at the Minnesota Department of Transportation Weather Station of 56 mph at 720 LST. This station is in Hanley Falls, southwest of the Granite Falls Airport.

Thunderstorm Wind, Renville

When
September 19, 7:40 AM CST
Where
Renville County, Sacred Heart
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.780, -95.350

A power line was blown down, along with several large tree branches scattered across the town of Sacred Heart.

Thunderstorm Wind, Renville

When
September 19, 7:45 AM CST
Where
Renville County, 0.92 mi SSE of Renville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.788, -95.211

Several large tree limbs were blown down in Renville. In addition, there was a measured wind gust of 48 mph at the Olivia Airport approximately 10 miles east of Renville at 753 LST.

Hail, Wright

When
September 19, 8:10 AM CST
Where
Wright County, 0.85 mi SW of Albion Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.170, -94.090

Golf ball size hail was reported near Granite Lake, southwest of the city of Maple Lake.

Thunderstorm Wind, Meeker

When
September 19, 8:25 AM CST
Where
Meeker County, 2.13 mi NNW of Greenleaf
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.030, -94.511

A large tree was blown down approximately 5 miles south of Litchfield. In addition, a pontoon boat was dislodged from its boat lift on Belle Lake, along the Meeker, McLeod county line.

Thunderstorm Wind, McLeod

When
September 19, 8:30 AM CST
Where
McLeod County, 0.35 mi ESE of Hutchinson
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
44.878, -94.364

A large tree fell on a vehicle on Jefferson Street, in Hutchinson, Minnesota. The person in the car was injured. There was a measured wind gust of 46 mph at the Hutchinson Airport at 829 LST.

Hail, Wright

When
September 19, 8:37 AM CST
Where
Wright County, 3.99 mi ENE of Maple Lake Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.260, -93.910

Hail, Wright

When
September 19, 8:40 AM CST
Where
Wright County, Maple Lake
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.230, -94.000

Thunderstorm Wind, McLeod

When
September 19, 8:40 AM CST to 8:45 AM CST
Where
McLeod County, 3.69 mi NW of Silver Lake to 3.75 mi WNW of Sherman
Measured
52 kt (60 mph) estimated gust
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
44.940, -94.250

Several large tree limbs, and one large tree were blown down northwest of Silver Lake, including an area of flattened corn in the same area of the downed tree limbs.

Hail, Wright

When
September 19, 8:41 AM CST
Where
Wright County, 3.99 mi ENE of Maple Lake Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.260, -93.910

Thunderstorm Wind, Wright

When
September 19, 8:44 AM CST
Where
Wright County, 2.13 mi SSE of Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.040, -93.970

Large tree limbs were blown down near Waverly, on County Road 8.

Hail, Wright

When
September 19, 9:00 AM CST
Where
Wright County, 1.61 mi ESE of Monticello
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.290, -93.790

Quarter size hail was reported near interstate 94, and Highway 118.

Hail, Sherburne

When
September 19, 9:00 AM CST
Where
Sherburne County, 1.19 mi NE of Big Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
45.340, -93.750

Heavy Rain, Sherburne

When
September 19, 9:00 AM CST to 10:00 AM CST
Where
Sherburne County, 3.19 mi SE of Orrock
Reported by
CoCoRaHS
Coordinates
45.420, -93.700

A trained observer measured 2.98 inches of rainfall in less than one hour, southeast of Orrock.

Heavy Rain, Sherburne

When
September 19, 9:00 AM CST to 9:45 AM CST
Where
Sherburne County, 0.84 mi SW of Zimmerman
Reported by
Broadcast Media
Coordinates
45.440, -93.590

A trained observer measured 2.95 inches of rainfall in 45 minutes, southwest of Zimmerman.

Heavy Rain, Sherburne

When
September 19, 9:00 AM CST to 10:00 AM CST
Where
Sherburne County, 3.46 mi ESE of Orrock
Reported by
CoCoRaHS
Coordinates
45.440, -93.680

A trained weather observer measured 2.33 inches of rainfall in less than one hour, east of Orrock.

Hail, Sherburne

When
September 19, 9:02 AM CST
Where
Sherburne County, 0.69 mi N of Big Lake
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
45.340, -93.770

Hail, Sherburne

When
September 19, 9:10 AM CST
Where
Sherburne County, 4.17 mi N of Elk River
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
45.360, -93.570

Hail, Anoka

When
September 19, 9:25 AM CST
Where
Anoka County, 1.46 mi SSW of St Francis
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.380, -93.380

Thunderstorm Wind, Anoka

When
September 19, 9:25 AM CST
Where
Anoka County, 0.8 mi SSW of Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
45.219, -93.306

A metal stoplight was blown down at the intersection of Hanson Blvd, and Bunker Lake Blvd, in Andover.

Thunderstorm Wind, Anoka

When
September 19, 9:25 AM CST
Where
Anoka County, 1.96 mi NW of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.153, -93.274

A metal stop light was blown down near the intersection of Highway 10, and Foley Blvd.

Thunderstorm Wind, Isanti

When
September 19, 9:30 AM CST to 9:35 AM CST
Where
Isanti County, 1.06 mi SSW of Crown to 2.06 mi ESE of Oxlip
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.437, -93.481

Several large trees were blown down across southwestern Isanti County.

Thunderstorm Wind, Hennepin

When
September 19, 9:30 AM CST
Where
Hennepin County, 2.43 mi WSW of St Anthony
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.035, -93.265

A large tree fell on a car in northeast Minneapolis, near the intersection of 37th Avenue Northeast, and 2 1/2 Street Northeast. In addition, there was a measured 46 mph wind gust at the Crystal Airport, which is approximately 5 miles northeast of the incident at 0926 LST.

Thunderstorm Wind, Anoka

When
September 19, 9:32 AM CST
Where
Anoka County, 1.91 mi NW of Lino Lakes to 1.91 mi NNW of Lino Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.193, -93.143

A few trees were blown down south of 125th Avenue, on Sunset Avenue, near the Blaine-Lino Lakes border.

Hail, Isanti

When
September 19, 9:40 AM CST
Where
Isanti County, 0.69 mi S of Isanti
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.490, -93.250

Hail, Isanti

When
September 19, 9:46 AM CST
Where
Isanti County, 2 mi NW of Bodum
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
45.550, -93.230

Thunderstorm Wind, Chisago

When
September 19, 9:50 AM CST to 10:05 AM CST
Where
Chisago County, 2.38 mi SE of Rush Pt to 0.52 mi NW of Rush City Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
45.650, -93.060

Scattered large trees were blown down across the northern half of Chisago County, including a tree falling on a house west of Rush City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469231, 469226, 469232, 469200, 469402, 469222, 469201, 469211, 469227, 469203, 469219, 469210, 469212, 469253, 469255, 469256, 469213, 469214, 469215, 469367, 469494, 469225, 469229, 469224, 469216, 469217, 469230.